How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Donna RN Your Own Question
Donna RN
Donna RN, Nurse (RN)
Category: Health
Satisfied Customers: 255
Experience:  RN 13 years, Women's health, L&D, newborn/NICU, mom/baby, home health, pediatrics, breastfeeding
3004962
Type Your Health Question Here...
Donna RN is online now
A new question is answered every 9 seconds

Having VERY dark brown/black spotting 3 mo. after Depo shot

This answer was rated:

I got the Depo prevera shot on Oct 4th 2006. I am now due for my second shot and am having very dark brown, almost black spotting. After I received the 1st shot I bleed for about 2 1/2 months straight I stopped bleeding all together for 3 weeks and now the dark spotting. I am wondering if this is a normal side effect of the depo shot? The amount of discharge increases everyday. I am also having light period like cramping. Could something else be going on, not Depo related?

Hi! I'd like to help you with this concern! Unfortunately, yes, this is probably just a side effect of the Depo shot. Many women take up to 6 months to adjust well to the injections/hormones and have all sorts of irregular bleeding patterns. Too bad you were not one of the women who do not have any period at all!! The dark brown/black spotting suggests that there is only a slight amount of bleeding and it is taking a good while to come on out, causing it to turn brown/black, like dried blood. It then mixes with the normal vaginal secretions and comes out as spotting. If you are sexually active, I encourage you to consider taking the shot just one more time, because you may adjust this time, and actually have little or no priods later. It would be normal for you to have the cramping, as this would be when you would expect to have a period. Since you bled for 2 1/2 months, there would not be much build-up of ther uterine lining to shed now, explaining the spotting. You may want to consider the BC patch or the nuva ring. These are good options to discuss with your GYN if you do not intend to take the shot again.

I hope this helps! Let me know if you need more information! Please click ACCEPT! if this answer is helpful! Donna RN (positive feedback is HIGHLY appreciated!)

Donna RN and 2 other Health Specialists are ready to help you